AN APPROXIMATION FOR THE OPTIMAL LINEAR INCOME TAX RATE
John Creedy
Australian Economic Papers, 2009, vol. 48, issue 3, 224-236
Abstract:
This paper derives a convenient method of calculating an approximation to the optimal tax rate in a linear income tax structure. Individuals are assumed to have Cobb‐Douglas preferences and the wage rate distribution is lognormal. First, the optimal tax rate is shown, for a general form of social welfare function, to be the smallest root of a quadratic equation involving a welfare‐weighted average wage rate. Second, an approximation to this average is derived for an isoelastic social welfare function. This average depends on the degree of inequality aversion of the welfare function and the coefficient on consumption in individuals' utility functions. Calculations show that the method performs well in comparison with standard simulation methods of computing the optimal tax rate.
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
https://doi.org/10.1111/j.1467-8454.2009.00372.x
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:ausecp:v:48:y:2009:i:3:p:224-236
Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0004-900X
Access Statistics for this article
Australian Economic Papers is currently edited by Daniel Leonard
More articles in Australian Economic Papers from Wiley Blackwell
Bibliographic data for series maintained by Wiley Content Delivery ().